Concise review of the management of iatrogenic emesis using cannabinoids: emphasis on nabilone for chemotherapy-induced nausea and vomiting.

Cancer Chemother Pharmacol. 2017 Feb 24. doi: 10.1007/s00280-017-3257-1.
[Epub ahead of print]

Abstract

pm-2-site-207Chemotherapy-induced nausea and vomiting (CINV) is a prevalent, distressing, and burdensome side effect of cancer chemotherapy. It is estimated to affect the majority of patients receiving certain anti-cancer drug regimens and can be treatment-limiting, even for life-saving medications. Despite seemingly numerous options, such as antimuscarinic anticholinergics, antihistamines, 5-HT3 receptor antagonists, dopamine receptor antagonists, and neurokinin-1 receptor antagonists, preventative therapies are often inadequately effective, particularly for “delayed CINV”-leaving an important unmet clinical need. Cannabinoid receptor agonists, by virtue of their unique mechanism of action and efficacy and safety data reported in clinical trials, appear to offer a useful additional option. The mechanistic value of cannabinoids has been well known for many years, but these agents may have been underutilized in the past because of the notoriety and legal status of marijuana. While botanical marijuana contains nearly 500 components, including the psychoactive tetrahydrocannabinol (THC), nabilone is an established, single-entity synthetic cannabinoid receptor agonist that has become the focus of renewed interest. We review the basic pharmacology and clinical trial data of nabilone for use in prophylaxis and treatment of CINV.

KEYWORDS:

CINV; Cannabinoids; Chemotherapy; Emesis; Nabilone

PMID: 28235999

 

DOI: 10.1007/s00280-017-3257-1
[PubMed – as supplied by publisher]
twin memes II

Tags: , , , ,